Kansas, 2010Dust Devil in Kansas, May 2, 2010
May 2, 2010 · NWS DDC · 1 event in 1 county or zone
A gustnado underneath very high cloud bases and along the leading edge of strong outflow from a high based shower lasted at least 5 minutes. There were a few reports that this was a tornado but close examination revealed a gustnado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A gustnado underneath very high cloud bases and along the leading edge of strong outflow from a high based shower lasted at least 5 minutes. There were a few reports that this was a tornado but close examination revealed a gustnado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 2, 2:23 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, May 2, 2:23 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT SUN MAY 2 2010
.DISCUSSION...
DAYS 1-2...
COLD UPPER TROUGHING WITH -23C 500MB COLD POOL WAS RESULTING IN
AFTERNOON SHOWERS IN CENTRAL AND WESTERN KS WITH DAYTIME
HEATING. SFC BASED CAPES WERE VERY LOW, BUT SOME SMALL HAIL AND
HIGHER WIND GUSTS CANNOT BE RULED OUT WITH THE STRONGEST CELLS.
THIS ACTIVITY SHOULD DIE OFF LATER THIS EVENING AS THE LOW LEVELS
COOL. A WEAK COLD FRONT WILL PASS ACROSS WESTERN KANSAS LATE THIS
EVENING, USHERING IN EVEN DRIER AIR AT THE SFC.
THE MID LEVELS WILL STILL BE FAIRLY COLD (-20C) ON MONDAY, BUT THE
DRIER AIRMASS BEHIND THE FRONT SHOULD DISCOURAGE CUMULUS
DEVELOPMENT AND SHOWERS. UPPER HEIGHTS WILL RISE DRAMATICALLY BY
TUESDAY, WITH WARMING 500MB TEMPS AND DRY AIR AT LOW LEVELS. THIS
WILL BE A STABLE ARRANGEMENT, SO CLOUDS SHOULD BE ALMOST
COMPLETELY LACKING.
DECIDED TO USE THE NAM 21Z 2M TEMPS FOR MAXES THE NEXT 2 DAYS
SINCE THE NAM TENDS TO DO WELL IN THESE REGIMES. TEMPS SHOULD WARM
NICELY BY TUESDAY AS THE LOW LEVEL FLOW BECOMES MORE
SOUTHWESTERLY. LOWS SHOULD BE CHILLY TONIGHT, ESPECIALLY IN THE
NORTHWEST WHERE LOWER DEWPOINTS AND LIGHTER WINDS WILL EXIST, BUT
MILDER BY MONDAY NIGHT AS SW WINDS INCREASE TO 10 KTS.
DAYS 3-7...
THERE IS CONSIDERABLE UNCERTAINTY ABOUT SYNOPTIC SCALE DETAILS IN
THE EXTENDED PERIOD, ALTHOUGH IT IS QUITE LIKELY THAT THERE WILL BE
LITTLE IN THE WAY OF SIGNIFICANT PRECIPITATION IN SOUTHWEST KANSAS.
TEMPERATURES AND WINDS POSE SIGNIFICANT CHALLENGES, ESPECIALLY
THURSDAY, DUE TO WIDE VARIATIONS IN MODEL SOLUTIONS.
TROPICAL THUNDERSTORM ACTIVITY HAS BEEN ON THE INCREASE FROM AFRICA
INTO THE WESTERN INDIAN OCEAN. TEMPERATURES IN THE INDIAN OCEAN ARE
WELL ABOVE CLIMATOLOGICAL AVERAGES, AND THE EVOLVING THUNDERSTORM
CLUSTER APPEARS LIKELY TO PROPAGATE VERY SLOWLY EASTWARD DURING THE
NEXT TEN DAYS. THE WHEELER/HENDON PHASE SPACE DIAGRAM SUGGESTS THAT
THE CONVECTIVE CLUSTER DOES PROJECT ONTO A MADDEN JULIAN
OSCILLATION, AND PHASE TWO SEEMS TO BE THE BEST REPRESENTATION OF
THE ATMOSPHERE. COMPOSITES BASED ON PHASE TWO SUPPORT A MEAN TROUGH
IN THE WESTERN UNITED STATES WITH RIDGING ALONG THE GULF COAST AND
ACROSS THE SOUTHEASTERN STATES. AS SUCH, THE DEEPER AND SLOWER
SOLUTION OF THE ECMWF AND CANADIAN FOR THE UPPER LEVEL CYCLONE NEAR
55N/150W AS IT DIGS INTO THE WESTERN UNITED STATES THURSDAY SEEMS
MORE REASONABLE THAN THE FASTER, LESS AMPLIFIED GFS OPERATIONAL
SOLUTION. ABOUT HALF OF THE GFS ENSEMBLE MEMBERS ALSO SUPPORT A
SLOWER, DEEPER SOLUTION. THE 12Z ECMWF IS SLIGHTLY LESS AMPLIFIED
THAN THE 00Z RUN AND PROBABLY REPRESENTS A REASONABLE COMPROMISE.
THE ECMWF LARGELY WAS USED FOR GRID MODIFICATIONS.
THE STRONG, COMPACT UPPER LEVEL CYCLONE EVIDENT ON SATELLITE IMAGERY
IN NORTHEASTERN ARIZONA WILL PROPAGATE SLOWLY EASTWARD TO
MISSISSIPPI BY TUESDAY EVENING. SURFACE RIDGING BEHIND THE UPPER
LEVEL TROUGH WILL RESULT IN OFFSHORE FLOW IN THE WESTERN GULF UNTIL
AT LEAST TUESDAY NIGHT. LIMITED LOW LEVEL TRAJECTORIES OVER THE
WATER AND SUBSIDENCE UNDER A PERSISTENT UPPER LEVEL HIGH PRESSURE
SYSTEM CENTERED IN MEXICO WILL PRECLUDE THE RETURN OF RICH TROPICAL
MOISTURE TO THE CENTRAL PLAINS IN ADVANCE OF THE THURSDAY UPPER
LEVEL TROUGH. THE MID LEVELS OF THE ATMOSPHERE WILL BE EXTREMELY
WARM OVER THE SURFACE FRONTAL POSITION AND LIKELY WILL PREVENT
THUNDERSTORM DEVELOPMENT NEAR THE BOUNDARY THURSDAY AFTERNOON AND
NIGHT. THE BEST CHANCE FOR RAINFALL WILL BE BEHIND THE FRONT IN THE
REGION OF STRONG FRONTOGENESIS THURSDAY NIGHT INTO FRIDAY MORNING.
A WEAK COLD FRONT WILL MOVE ACROSS WESTERN KANSAS TUESDAY NIGHT AS A
STRONG TROUGH EMBEDDED IN THE JET NEAR 50N/145W RIPPLES ACROSS THE
NORTHERN PLAINS. LIMITED LOW LEVEL MOISTURE AND VERY WARM MID LEVEL
TEMPERATURES WILL PRECLUDE THUNDERSTORM DEVELOPMENT WITH THE FRONT.
THE FRONT WILL BECOME STATIONARY ACROSS OKLAHOMA AS CYCLOGENESIS
OCCURS IN SOUTHEAST COLORADO IN ADVANCE OF THE DIGGING UPPER LEVEL
CYCLONE THURSDAY. AS THE UPPER LEVEL TROUGH PROPAGATES EASTWARD
THURSDAY NIGHT AND FRIDAY, RAIN AND A FEW THUNDERSTORMS ARE LIKELY
TO SPREAD ACROSS WESTERN AND NORTHERN KANSAS. UNSEASONABLY COLD AIR
WILL SPILL SOUTHWARD ACROSS KANSAS THURSDAY NIGHT AND FRIDAY, AND
LOWS NEAR OR BELOW FREEZING ARE LIKELY UNDER THE SURFACE ANTICYCLONE
SATURDAY MORNING.
AN ACTIVE FLOW REGIME WILL CONTINUE NEXT WEEK AS UPPER LEVEL TROUGHS
RIPPLE THROUGH THE MEAN LONG WAVE TROUGH OVER THE WESTERN UNITED
STATES. WARMER AIR WILL RETURN TO KANSAS ON SUNDAY WITH THE APPROACH
OF THE NEXT UPPER LEVEL TROUGH, BUT VERY WARM AIR IN THE MID LEVELS
OF THE ATMOSPHERE MAY CONFINE CONVECTIVE DEVELOPMENT TO THE EDGE OF
THE MID LEVEL CAP WELL TO THE EAST OF WESTERN KANSAS. WIDE
TEMPERATURE VARIATIONS WILL OCCUR THROUGH MID MAY AS THE SHARP
BAROCLINIC ZONE ACROSS THE CENTRAL UNITED STATES OSCILLATES BACK AND
FORTH WITH WAVES RIPPLING THROUGH THE FLOW. CONFIDENCE IN SYNOPTIC
SCALE DETAILS IS VERY LOW, BUT THE BEST POTENTIAL FOR SEVERE WEATHER
STILL APPEARS TO REMAIN SOUTH AND EAST OF WESTERN KANSAS.
&&
.AVIATION...GENERALLY VFR CONDITIONS WILL PREVAIL THROUGH MONDAY,
ALTHOUGH LOCAL MVFR CONDITIONS IN THUNDERSTORMS WILL OCCUR THIS
AFTERNOON. VERY COLD AIR ALOFT WILL SUPPORT CONTINUED DEVELOPMENT OF
THUNDERSTORMS FROM EASTERN COLORADO ACROSS NORTHERN KANSAS INTO
SOUTHERN NEBRASKA THIS AFTERNOON, AND THESE THUNDERSTORMS WILL MOVE
SOUTHEAST THROUGH THE AFTERNOON AND EARLY EVENING HOURS. A WEAK COLD
FRONT THAT EXTENDED FROM NEAR COLORADO SPRINGS TO LEXINGTON,
NEBRASKA EARLY THIS AFTERNOON WILL ADVANCE SOUTHWARD, AIDED BY
THUNDERSTORM OUTFLOW, AND SHOULD REACH A LINE FROM NORTHEAST KANSAS
TO THE NORTHERN TEXAS PANHANDLE BY MIDNIGHT. THUNDERSTORMS WILL
DIMINISH QUICKLY AFTER SUNSET. MOSTLY CLEAR SKIES WILL PREVAIL
MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 41 71 46 84 / 20 0 0 0
GCK 37 69 45 83 / 30 0 0 0
EHA 39 69 45 86 / 20 0 0 0
LBL 40 71 46 85 / 20 0 0 0
HYS 42 72 47 84 / 30 0 0 0
P28 48 74 50 85 / 20 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN24/01
Hazardous weather outlook, May 2, 3:41 AM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
441 AM CDT SUN MAY 2 2010
KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
441 AM CDT SUN MAY 2 2010 /341 AM MDT SUN MAY 2 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
A FEW RAINSHOWERS OR EVEN AN ISOLATED RUMBLE OF THUNDER WILL
DEVELOP DURING THE EARLY AFTERNOON NORTHWEST OF A WAKEENEY TO
GARDEN CITY TO JOHNSON CITY LINE. THESE SHOWERS WILL THEN SPREAD
EAST SOUTHEAST ACROSS THE REMAINDER OF SOUTHWEST KANSAS LATE THIS
AFTERNOON AND EARLY TONIGHT. ALTHOUGH A FEW THUNDERSTORMS WILL BE
POSSIBLE LATE TODAY AND EARLY TONIGHT NO SEVERE WEATHER IS
EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE FOR THUNDERSTORMS CAN BE EXPECTED THURSDAY AND THURSDAY
NIGHT...MAINLY NORTH OF HIGHWAY 50. AT THIS TIME IT APPEARS SEVERE
WEATHER IS NOT ANTICIPATED BUT A FEW STRONG STORMS WILL BE
POSSIBLE.
BY LATE WEEK ANOTHER ROUND OF COLD WEATHER WILL TAKE AIM ON
SOUTHWEST KANSAS. BY EARLY SATURDAY MORNING AREAS OF FROST WILL
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
Dust Devil, Grant
- When
- May 2, 3:25 PM CST to 3:30 PM CST
- Where
- Grant County, 5.31 mi SSE of Stano Station
- Reported by
- Trained Spotter
- Coordinates
- 37.500, -101.460
A gustnado or dust devil underneath very high cloud bases and along the leading edge of outflow from a high based shower lasted at least 5 minutes. There were a few reports that this was a tornado but close examination revealed a gustnado or dust devil.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, May 2 to 3, 20102 deaths · $2.5 million · 8 events
- Tornado and Flash Flooding in Kentucky, May 2 to 7, 2010$71,000 · EF2 · 81 events
- Dust Storm in Arizona, May 2, 20101 death · $30,000 · 1 event
- Flash Flooding and Flooding in Kentucky, May 2 to 4, 2010$14 million · 5 events
- Flash Flooding and Flooding in Alabama, May 2 to 4, 2010$1.0 million · 56 kt wind · 33 events
- Tornado and Flash Flooding in Georgia, May 2 to 3, 2010$1.0 million · EF0 · 17 events
- Flash Flooding and Hail in Alabama, May 2 to 3, 2010$136,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Arizona, May 2, 20101 injured · $86,000 · 50 kt wind · 5 events
- Flooding in Kentucky, May 2 to 19, 2010$95,000 · 7 events
- Flash Flooding in Ohio, May 2, 2010$38,000 · 5 events
- Winter Weather in Colorado, May 2, 20103 injured · 1 event
- Flash Flooding and Flooding in Kentucky, May 2, 2010$17,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244780.